My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Can anti-depressants cause sexual dysfunction?

 

Answers From Experts & Organizations (1)

Psychiatry
SUNY Upstate Medical University
38 Answers
495 Helpful Votes
22 Followers
A.
Many antidepressants, if not most of them, can cause poor libido, inability to have an orgasm, erectile dysfunction in men, etc. When antidepressants increase serotonin in the brain to help depression and anxiety, they also increase serotonin in the spinal cord which may disrupt sexual functioning at the same time. This serotonin over-activity may cause sexual problems. Unfortunately, it is very clear that stopping an antidepressant too quickly will often result in the major depression symptoms coming right back.

Below are some ideas about how to avoid sexual side effects or treat them if they happen to you.
1) Use psychotherapy to treat your depression or anxiety. Psychotherapy has no sexual side effects and in many studies is shown to be as effective as medications in helping depression or anxiety. Consider a bona fide course of psychotherapy such as cognitive behavioral psychotherapy, interpersonal psychotherapy, or psychodynamic psychotherapy as these specific types of psychotherapy have well documented outcomes in the treatment of depression and anxiety

2) Ask your doctor to choose an antidepressant with less sexual side effect risk. Bupropion (Wellbutrin) antidepressant products do not manipulate serotonin at all and are considered to be sexual side effect free by many doctors. Trazodone (Desyrel, Oleptro) products manipulate serotonin mildly and through a different mechanism and appear to have less sexual side effect problems as well.  In treating certain forms of anxiety, buspirone (BuSpar) also is known for producing fewer sexual side effects.

3) If you have to be on a serotonergic antidepressant and develop sexual problems, consider asking your doctor for an antidote. Almost none of these medications are FDA approved for improving sexual functioning, however many psychiatrists use them in order to lower sexual side effects while keeping their patient on an effective serotonin antidepressant.  Patients will have to take two medications at the same time but often two medications may improve depression more substantially and also lower sexual side effects at the same time. Erectile dysfunction medications (sildenafil — Viagra — etc. ) may specifically help men and they can be used as well.

4) Just bite the bullet. Sometimes, patients cannot avoid being on serotonin-based antidepressants.  These antidotes may not be safe for the individual patient or may not work for the patient. In this case, patients will have to decide to have continued good antidepressant effect but suffer sexual side effects or risk discontinuing the antidepressant and a possible relapse into major depression. Often times, depression is treated from six months to a year with good antidepressant treatment. Giving up sexual functioning for a year might be worth keeping the depression away.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

45 of 58 found this helpful
Read the Original Article: The Good and the Bad of Antidepressants: Sexual Side Effects

Answers from Contributors (1)

7 Answers
99 Helpful Votes
2 Followers
A.
Can you suggest further what the medication antidotes are? I have very resistant depression and must be on SSRI (and Wellbutrin and Trazodone and Seroquel) and I wonder what would be a medication FOR WOMEN that would address these side effects?

Thanks.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.